Jump to content
Important Survey - Please Participate ×

introduction


[sq...]

Recommended Posts

Actually, my wife is the patient, but she's too ill to use the computer/internet.  She's been on diazepam for over 12 years.  Her dose was up to 42mg/day for several years as part of treatment for various autoimmune and fibromyalgia symptoms.  She tested positive last year for lyme disease, so we are pursuing treatment for that.  Meanwhile, we became aware that many of her debilitating symptoms could be tolerance withdrawal from diazepam.  To make matters worse a "pain specialist" summarily took her off diazepam a few years ago, and she went into convulsions and to the ER where they gave her IV ativan and the spasms subsided.  It was at that moment that I realized that benzodiazepines were profoundly affecting her body.  She'd already cut her dose to 30mg a couple of months earlier, but had to reinstate the higher dose to control all of the spasms that wracked her body after the Cold Turkey withdrawal. 

 

After 5 months of tapering she's back to 30mg/day.  She's continuously in excruciating pain, and weakness, and the tapering doesn't help.  But, it's something she has to push through so that we can ascertain what is withdrawal and what is symptoms of disease.  Thanks for having a forum such as this.  Health to you all.

Link to comment
Share on other sites

Hello sqrude, Welcome to BenzoBuddies!

 

We're glad you're here, hopefully we can support your wife through you, she's had a pretty rough time for the sound of it.  Can you tell us what her taper schedule looks like, is she doing this nice and slow?  You're right when you say she needs to push on through this, we've found that once we get off of the drug and heal from it's effects, life is much easier to manage.

 

I'm very sorry to hear she tested positive for Lyme disease, and has Fibromyalgia, she has more than her share of problems.  Please ask questions, we're here to help.

 

Pam

Link to comment
Share on other sites

Hi Pam,

 

I guess she's averaged 2mg/month up to this point...she tries to drop by 1mg every 7-10 days except during her period which is a week that tends to get much worse for her.  I suspect we'll try to keep up the pace, but it hinges on how she feels.  So, right now she's at 10mg - 3 times a day, and will do a 1mg cut next week.

 

I guess my basic question is do people have relentless 24/7 pain from long term benzo use, and especially during the taper?  She's got neuropathy, migraines (daily), and severe joint and muscle pain. 

 

Thanks!

Link to comment
Share on other sites

Hi Pam,

 

I guess she's averaged 2mg/month up to this point...she tries to drop by 1mg every 7-10 days except during her period which is a week that tends to get much worse for her.  I suspect we'll try to keep up the pace, but it hinges on how she feels.  So, right now she's at 10mg - 3 times a day, and will do a 1mg cut next week.

 

I guess my basic question is do people have relentless 24/7 pain from long term benzo use, and especially during the taper?  She's got neuropathy, migraines (daily), and severe joint and muscle pain. 

 

Thanks!

 

Hi sqrude,

 

It sounds like your wife is going at a slow pace, and it is important to listen to your body as you're tapering, so if she needs to hold at certain times that is understandable. Some members have the same kind of symptoms that your wife has, coupled with her other illnesses might explain why it's 24/7. Tapering slow can be uncomfortable but tolerable. I hope her doctor(s) are working closely together with the two of you. I'm sorry she's in so much pain. We do have sections within the forum where members help one another cope with their symptoms. It also helps to know when you are not alone in this.

Link to comment
Share on other sites

Maybe have her see a Pain medicine specialist for the fibromyalgia.  I know opiates are a problem in inself but there are partial agonists that aren't as tolerant producing or as hard to get off of.  I know benzos were a nightmare to get off of and it actually took me months to start to feel better.  Prescribed opiates are no walk in the park to get off either, but much easier than benzos.

I am a diabled ER/Flight for Life Nurse and all my doctors made sure I plenty of opiates, benzos, sleeping pills, NSAIDS and antidepressants.  What a nightmare and has closely ruined my life.

 

Great that you are supporting your wife, she is fighting for her life.  Insist that the taper be comfortable, that she eats good food, and even if she doesn't want to, exercise a bit every day and stay distracted!  I have not heard of hyperalgesia with withdrawal from benzos, opiates yes.....do some research, Have you read Ashtons?

 

Skyy

Link to comment
Share on other sites

Hi Skyy,

 

Thanks for the suggestions and interest.  We've been down a long road, I'm afraid, which has included many "pain specialists".  To be honest, they don't have a clue.  She was on oxycontin for 10 years before we realized it was amping up her pain (aka hyperalgesia).  In fact, a pain specialist put her into a cold turkey benzo withdrawal which led to seizures before I realized what was happening.  That was 3 years ago.  He did a lot of other horrible things in the vein of polypharmacy and is since getting busted by the medical board; not only for our case, but the doctor's gross negligence caused the drowning death of another patient at the same time he was treating my wife.  Anyway, she's been through the ringer with medicinal "treatment", and benzos haven't helped matters.

 

With her, their is no comfort.  She's in continuous debilitating chronic pain: muscle, joint, neuropathic, and migraine.  Withdrawal only amplifies the problem, though I will say that after cutting from 42mg/day of diazepam down to 30mg/day in the past 6 months her demeanor overall has improved.  At a taper of 1mg/week, it'll be 8 or 9 months before she's free, but it'll be worth it, I'm sure.  Meanwhile, she can hardly move.  No possibility of exercising either.  Any movement seems to set off extra pain that persists.  She hasn't been able to leave the house for 6 months.  Even then it was just to get to the doctor's for Lyme treatments.  We've investigated so many avenues, and I don't think there's much to help her through this stage.  Only time, and tapering. 

 

All the best to you, and thanks for your feedback.  It's good to know that other people are concerned.

 

Marshall

Link to comment
Share on other sites

Hi Marshall,

 

Welcome to BB.  Was your wife diagnosed with fibromyalgia prior to taking pain meds and benzos?  I, too, was diagnosed with Lyme's disease but was treated and now fine but it was caught in the early stages.  Also, make sure your wife does not take a fluoroquinolone antibiotic (cipro, levaquine, etc.).  It affects the same GABA receptors as benzos and can cause quite a setback.  As a matter of fact, did she take a fluoroquinolone years ago????  They are known to cause extreme problems for many.  I also acquired small fiber neuropathy of my lower extremities from these meds.  Wish your wife well.  You are a great husband and it must be hard on you, too.  My husband has been a saint.

 

Patty xo

Link to comment
Share on other sites

Patty,

 

Yep.  She's had Levaquine some 5 or 6 years ago, I think.  Maybe Cipro too, not sure on that one.  She's had a vast array of treatments and antibiotics over the years.  Frankly, I don't know how she has survived as long as she has with all the horrible treatment including a number of immuno-suppressants.  She started having symptoms probably 18-19 years ago; my dad's dog frequently had ticks, back then, and lyme has been showing up more and more in the San Diego area.  So, she would have been exposed back then, and I believe that is when the trouble started.  Of course, the lyme diagnosis wasn't given until last year.  She'd spent the last 15 years prior getting treatment for auto-immune disease and fibro, and chronic fatigue, and lupus, and spondylarthropathy, etc...  She's tried various protocols for various diagnoses, but the lyme diagnosis really seems to fit.  Saw "Under Our Skin" and it was eerily familiar, though my wife is worse than practically everyone depicted in the film, especially where the pain is concerned.

 

Like I said, benzos haven't helped, and the docs have been totally clueless about the potential problems.  That's why she's tapering now, to eliminate that variable in the equation of her sense of well being.  Problem is that people who are otherwise healthy have a hard time getting off benzos, and to be so beat down physically for so long, and from that state to try to taper of diazepam: it's brutal. 

 

I'm glad that you got your lyme addressed early.  Has your neuropathy gone away?  Thanks for the feedback.  I'm trying to formulate a plan for her right now, but it's difficult when she can hardly move.  Thanks again, and take care.

 

Marshall

Link to comment
Share on other sites

×
×
  • Create New...